This site uses cookies, by using this site you accept our cookie policy.

Whittington Health NHSUCL

Understanding & preventing hypos

A recent study carried out by Leicester Diabetes Centre has shown that the number of people admitted to hospital with a low blood sugar (hypoglycaemia) has gone up by 39% in the last 10 years.

Hypoglycaemia (also known as a low blood glucose or hypo) occurs when the blood glucose level drops too low (less than 4mmol/l). It is an unwanted side-effect of some diabetes medications, most commonly insulin injections and sulphonylurea tablets eg. gliclazide.

The symptoms of a hypo vary from person to person, but the first signs are often sweating, shaking or trembling and feeling hungry.

A hypo is easily treatable at this stage with some fast acting glucose such as a non-diet fizzy drink, glucose tablets or sweets. If the hypo is not treated, the brain can run out of glucose leading to confusion and in some cases, a fit and loss of consciousness. This is called a severe hypo.

Some people get very few or no hypo warning signs, making it difficult to treat hypos quickly. People with reduced hypo warning signs, or who have frequent hypos, are at greater risk of having a severe hypo.

What did this study find?

  • The study found that over two thirds of these were for people over 70 years of age, suggesting that older people are more vulnerable.
  • Another study showed that the risk of hypoglycaemia is higher in people on high doses of sulphonylureas and those with impaired kidney function.
  • Information from ambulance crews suggests that nearly half the people they are called to see with diabetes are treated at home, suggesting that many more people are experiencing severe hypoglycaemia.

What does the study mean for me?

  • You are more at risk of hypos if you are on a sulphonylurea or insulin treatment
  • You are more at risk of being admitted to hospital with a severe hypo if you are over 70.
  • If you are having frequent hypos, particularly at night, you need to make an urgent appointment with your diabetes care team to review your treatment.
  • If you have a severe hypo, you should be referred to a specialist diabetes team.
  • Make sure you have all your annual diabetes checks, which includes a discussion about whether you are having hypos and a measure of how well your kidneys are working.
  • Read more information about recognizing, treating and preventing hypoglycaemia

 

Links: